Thunderstorm Wind, Pulaski
- When
- July 7, 4:36 PM EST
- Where
- Pulaski County, 0.88 mi SW of Naomi
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.010, -84.790
Trees were blown down on Valley View Drive.
A cluster of strong to severe thunderstorms brought down trees and power lines across several counties in eastern Kentucky during the early evening hours of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cluster of strong to severe thunderstorms brought down trees and power lines across several counties in eastern Kentucky during the early evening hours of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 7, 3:08 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Jackson KY 408 PM EDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday night) Issued at 349 PM EDT THU JUL 7 2016 Multiple rounds of showers/thunderstorms remain in the offing through the end of the week as a hot and moist airmass resides across eastern Kentucky. The first of these will move in late this afternoon and this evening, mainly across the Lake Cumberland region and Interstate 75 corridor. This is stemming from a long-lived mesoscale convective system currently making steady headway into south central Kentucky. Given recent rainfall amounts of 1-2 inches last night into this morning, have hoisted a Flash Flood Watch through tonight west of a Estill to Lee to Owsley to Clay to Knox to Whitley County line. Will also watch the developing strong/damaging wind potential as a squall line/bow attempts to develop on the leading edge. Following this initial round of activity, a second and perhaps more widespread round will be possible after midnight as a wave of upper energy skirts through the lower Great Lakes and Ohio Valley. Should see a break in precipitation Friday morning into the afternoon, but the redevelopment of showers/storms will take place in an oppressive airmass characterized by temperatures near 90 degrees and dewpoints in the low 70s. Forcing will be made possible by a Great Lakes upper trough and associated frontal boundary moving southeast across the Ohio Valley. Main development should occur very late Friday afternoon through the evening as low level forcing increases along with deep layer wind fields increasing 0-6 km shear to near 35 knots. Will have to monitor the threat for training storms and flooding as storm motions look to roughly parallel the forcing. Even without significant training, impressive instability in a loaded airmass will promote torrential rainfall in any thunderstorms that develop. Hints of some mid level dry air in tandem with inverted-v forecast soundings suggest downburst potential as evaporate cooling accelerates downward airflow in developing cold pools. Drier air will move in Friday night into Saturday morning, decreasing precipitation chances from northwest to southeast. .LONG TERM...(Saturday through Thursday) Issued at 300 PM EDT THU JUL 7 2016 The models were in good agreement to begin the period, with both the GFS and ECMWF pushing the last bit of precipitation out of eastern Kentucky by late early Saturday evening. A ridge of high pressure is then expected to build across the region Saturday night and most of Sunday, bringing warm and dry weather to eastern Kentucky. The model data becomes discombobulated from Sunday night onward, with issues arising regarding the timing and tracks of relevant weather systems across the CONUS and the evolution and distribution of precipitation associated with these systems. The blended model data does try to bring showers and storms back into eastern Kentucky by late Sunday afternoon, so the new forecast will reflect that trend. After around 21Z on Monday, however, the models begin to diverge. The ECMWF quickly takes any precipitation we may see on Monday, and moves it out of the area between 0 and 6Z Tuesday. The GFS20, on the other hand, brings an area of low pressure up the spine of the Appalachian Mountains, and therefore scattered showers and storms to eastern and central Kentucky Monday night through Tuesday. The GFS then stalls out its area of low pressure over the central Appalachians, and keeps a shield of precipitation spinning over the region through the end of the week. The GFS even brings another area of low pressure out of the northern Plains and across the Great Lakes late in the week, which would be out weather maker for that time frame. The ECMWF model, however, keeps our region dry from late Monday night through early Wednesday afternoon, and then has very sporadic and disorganized areas of precipitation popping up across the area through Friday. That all being said, the general model blend was used to create the extended part of the forecast, with a few detail tweaks based on the latest GFS run. At this point it appears that the best chance for rain will be from Tuesday night through Friday, per the GFS. Temperatures during the period should max out in the mid to upper 80s each day, and in the mid to upper 60s each night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 225 PM EDT THU JUL 7 2016 Showers lingering from this morning have mostly exited eastern Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this afternoon, but expecting those to erode by mid-late this afternoon. KSME/KLOZ will stand the best chance for a round of showers/storms late this afternoon into early this evening as a complex of storms approaches from western Kentucky. Thus, a better chance for fog may play out at these sites given greater recent rainfall. Thunderstorms then look to be a possibility for all sites after midnight as a wave of energy moves through the lower Great Lakes and Ohio Valley. May see enough mixing to negate widespread sub-VFR ceilings/visibilities, but will have to monitor trends into this evening. Southwest winds will become breezy/gusty by early Friday afternoon as additional showers/storms become possible after 18Z Friday. && .JKL Watches/Warnings/Advisories... Flash Flood Watch through Friday morning for KYZ058-068-069-079- 080-083>086-111-114-116. && SHORT TERM...GUSEMAN LONG TERM...AR AVIATION...GUSEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 506 PM EDT THU JUL 7 2016 KYZ058-069-111-114-090015- ESTILL-JACKSON-LEE-OWSLEY- INCLUDING THE CITIES OF...IRVINE...RAVENNA...MCKEE...ANNVILLE... BEATTYVILLE...BOONEVILLE 506 PM EDT THU JUL 7 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND STRONG WIND GUSTS. GIVEN THE ALREADY SATURATED NATURE OF THE SOIL DUE TO PREVIOUS RAINS...ANY ADDITIONAL RAINFALL WILL LEAD TO QUICK RUN OFF AND FLASH FLOODING CONCERNS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF FLOODING THROUGH TONIGHT. KYZ044-050>052-059-060-104-106>110-112-113-115-118>120-090015- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN- PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY... PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 506 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG WIND GUSTS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KYZ068-079-080-083>086-116-090015- ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-CLAY- INCLUDING THE CITIES OF...BROADHEAD...MOUNT VERNON...BURNSIDE... SOMERSET...LONDON...MONTICELLO...STEARNS...WHITLEY CITY... CORBIN...WILLIAMSBURG...BARBOURVILLE...MANCHESTER 506 PM EDT THU JUL 7 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...SEVERE THUNDERSTORM WATCH 350 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE LAKE CUMBERLAND REGION AND INTERSTATE 75 CORRIDOR. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND DAMAGING WIND GUSTS. GIVEN THE ALREADY SATURATED NATURE OF THE SOIL DUE TO PREVIOUS RAINS...ANY ADDITIONAL RAINFALL WILL LEAD TO QUICK RUN OFF AND FLASH FLOODING CONCERNS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF FLOODING OR WIND DAMAGE THROUGH FRIDAY. KYZ087-088-117-090015- BELL-HARLAN-LESLIE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND... HARLAN...HYDEN 506 PM EDT THU JUL 7 2016 ...SEVERE THUNDERSTORM WATCH 350 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WIND GUSTS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY. SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND TORRENTIAL RAINFALL BEING THE PRIMARY THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL. ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK...WITH HEAT INDICES APPROACHING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF WIND DAMAGE THROUGH FRIDAY. GUSEMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
513 PM EDT THU JUL 7 2016
KYZ083-072145-
WAYNE-
513 PM EDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY...
AT 513 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CABELL TO NEAR SUNNYBROOK...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTICELLO...FRAZER...DELTA...CABELL...MILL SPRINGS...GREGORY...
POWERSBURG...BARRIER...KIDDER...DENNEY...MOUNT PISGAH...
ROCKEYBRANCH...PARMLEYSVILLE...STEUBENVILLE...HIDALGO...
COOPERSVILLE...BURFIELD...COOPER...RITNER AND OIL VALLEY.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
SOUTH CENTRAL KENTUCKY.
&&
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3698 8479 3696 8477 3698 8468 3689 8462
3688 8460 3689 8459 3680 8458 3675 8468
3660 8478 3662 8499 3669 8502 3676 8501
3686 8506
TIME...MOT...LOC 2113Z 255DEG 26KT 3686 8502 3664 8491
JGThe Jackson,KY radar (KJKL), 146 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
11 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Valley View Drive.
Trees were blown down on Highway 776 at Denny Gap.
Trees were blown down on Boone and Stokes Streets.
Trees and power lines were blown down across the county. Power outages were ongoing at the time this report was received.
Trees were blown down on Jesse Lane.
Trees were blown down on Jacksboro Road.
Trees were blown down on Prewitts Bend Road.
Trees were blown down on Ellison Bend.
A citizen measured a 58 mph wind gust on their home weather station.
Trees were blown down on Tidal Wave Road.
Trees were blown down on Hwy 3436.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634221, 634222, 634223, 634226, 634224, 634225, 634228, 634230, 634634, 634229, 634227.